Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 81, NWS Topeka, KS

July 26, 2000Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 26, 2000, 9:16 PM CDT for Brown County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 26, 2000, 9:16 PM CDT (02:16 UTC)
Expired
Jul 26, 2000, 10:00 PM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Brown County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 9:40 PM CDTThunderstorm Wind 52 EHiawatha, KS
Jul 26, 9:50 PM CDTThunderstorm Wind 60 EPowhattan, KSStrong winds blew a 35 foot section of a roof off a residence.
Jul 26, 9:55 PM CDTThunderstorm Wind 52 EHorton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2067 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS53 KTOP 270216
SVRTOP
KSC013-270300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
916 PM CDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS

* UNTIL 1000 PM CDT

* AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS 5 MILES NORTHEAST OF RESERVE...OR
  ABOUT 25 MILES NORTHEAST OF HIAWATHA...MOVING SOUTHWEST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  RESERVE
  MORRILL
  HIAWATHA
  FAIRVIEW
  ROBINSON
  POWHATTAN
  EVEREST
  HORTON

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:35 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jul 26, 2:35 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT WED JUL 26 2000

THUNDERSTORMS IN SOUTHERN NEBRASKA FORMING IN UPPER LEVEL FORCING
AREA ALONG WEAK FRONTAL BOUNDARY. PCPN HAS HAD A TENDENCY TO WEAKEN
AS IT MOVES TOWARD KS AWAY FROM BETTER UPPER FORCING/H3 JETLET PER
PROFILERS. THESE TSTMS COULD BECOME A LTL MORE WIDESPREAD THIS
EVENING AND OVERNIGHT AS THE WEAK FNTL BNDRY SHIFTS SLOWLY SOUTH.
WEAK CONVERGENCE ALG THIS FNT WILL BEG FOR MENTION OF TSTMS OVRNIGHT
AND INTO THURSDAY. MUCH BETTER DYNAMICS COMING INTO PLAY THURSDAY
NIGHT. LAST SEVERAL RUNS OF MESO-ETA CONSISTENT IN SHOWING SGFNT
VORT MAX INTO THE AREA EARLY FRIDAY. THIS LIKELY DUE TO SOME
CONVECTIVE FEEDBACK...WHICH MAY BE REASONABLE GIVEN BNDRY IN THE
AREA...VERY UNSTABLE AIR WITH LITTLE OR NO CAP AND HIGH CAPES...AND AT
LEAST SOME SEMBLANCE OF AN UPPER AIR TROF MOVING THROUGH DURING THE
LATE NIGHT HOURS. WILL RAISE POPS TO LIKELY CATEGORY THURSDAY NIGHT
WITH THIS IN MIND. HAVING A REAL PROBLEM ON FRIDAY WITH HIGH TEMPS.
SFC PSEUDO-FNT...CONVECTIVELY INDUCED...MAY ASSUME REAL FNT
CHARACTERISTICS ON FRIDAY. THUS WILL BACK OFF A BIT FROM MOS HIGH
TEMPERATURES NRN BORDER. STILL ENOUGH INSTABILITY INTO FRIDAY TO
KEEP AT LEAST CHC CATEGORY OF TSTMS. THIS MAY LINGER INTO THE EFP PD.

.TOP...NONE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:21 PM CDTSevere Thunderstorm WarningTOPJefferson39 min
Jul 26, 10:30 PM CDTSevere Thunderstorm WarningTOPDouglas45 min
Jul 26, 10:50 PM CDTSevere Thunderstorm WarningTOPFranklin55 min
Jul 26, 11:22 PM CDTSevere Thunderstorm WarningTOPAnderson53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.